Delaware, 2018

Excessive Heat in Delaware, July 1 to 3, 2018

July 1 to 3, 2018 · NWS PHI · 1 event in 1 county or zone

Temperatures in the middle to upper 90s and dew points in the upper 60s to lower 70s led to excessive heat across northern Delaware. Heat indices reached 107 degrees at the Wilmington ASOS at 2 pm on both July 2nd and 3rd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Temperatures in the middle to upper 90s and dew points in the upper 60s to lower 70s led to excessive heat across northern Delaware. Heat indices reached 107 degrees at the Wilmington ASOS at 2 pm on both July 2nd and 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 1, 5:15 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 1, 5:15 AM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
615 AM EDT Sun Jul 1 2018

.SYNOPSIS...
High pressure will continue to build over our area, remaining
anchored over the Mid-Atlantic through the middle part of this week.
The high will begin to drift westward towards the Great Lakes as an
area of low pressure moves well to our north by the end of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
600 am update: Temperatures in the rural/valley spots have
fallen below guidance again this morning, so have made some
adjustments to hourly temp/dew point grids the next few hours to
accommodate. Patchy fog is a little bit more prevalent this
morning versus yesterday, which is unsurprising given the
somewhat increased near-surface moisture. The fog should
dissipate by 8 am and have made no adjustments to the Wx grids
at the moment.

Previous discussion...

The broad/strong ridge goes into full-on torch mode today, with
594+ dam 500-mb geopotential heights parked right over the
area, supplying downright unpleasant heat. Dew points will be
higher today, though there may again be some mixing in the
afternoon to permit them to fall into the upper 60s, especially
near/south of I-76. Nevertheless, heat indices should exceed
100 everywhere except right at the coast. Only change to today's
heat products was to upgrade Sussex, Warren, and Morris
Counties to an excessive heat warning. Dew points will be
locally higher here today, and this region will be in the
geographically favored spot (relative to the surface/upper-level
high) for the maximum in high temperatures this afternoon.
Thus, heat indices above 105 are expected this afternoon.
Despite forecast lows tonight likely falling below 75, the
duration of the expected heat this week prompted me to make the
upgrade.

Delmarva and far southern NJ may not see heat indices reaching
advisory criteria (owing to the aforementioned afternoon
mixing), but given the expected combination of heat/humidity, I
was not about to cancel the advisory for heat indices being a
degree or two shy of product thresholds.

Forecast high temperatures were a combination of bias-corrected
statistical/raw model guidance, with a bump of 1 or 2 degrees
given typical performance in strong midlevel ridge patterns.
This means basically 90s everywhere, with a few spots reaching
100, especially in urban areas.

Use caution if spending extended time outdoors. Take frequent
breaks, drink plenty of water, stay in the shade, and find air
conditioning whenever you can. The cumulative threat of this
long- duration excessive heat event is considerable.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
Tonight's forecast is mainly persistence, with slightly higher
minimum temperatures and hourly dew points. This leads to
forecast lows in the upper 60s to around 70 along/north of I-80
and in the 70s elsewhere, with Philly's urban heat island
struggling to drop much below 80. With dew points likely
near/above 70 south of I-78, recovery will be much less than
desired.

Another round of patchy fog will develop in the susceptible
rural/valley locations, generally after midnight.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
High pressure centered over the area moves offshore on Monday,
and the hot and humid airmass remains in place. 1000-500 mb
thicknesses will be around 580 dam, and results in widespread
highs in the upper 90s to near 100 for most inland locations.
However, onshore flow should result in slightly cooler temps
from the coast to about 10 miles inland, where highs will be in
the upper 80s to lower 90s. Surface dew points remain high,
generally in the low to mid 70s, and continue to creep up
throughout the day due to south to southeast flow. This results
in widespread heat indices from 100-107. The heat index along
the shore will even be in the upper 90s to near 100. Excessive
Heat Warnings will remain in effect for many inland locations,
and Heat Advisories are up for most of NJ and the Delmarva.

Another warm and humid night Monday night with patchy fog
developing.

On Tuesday, the center of the 500 mb high moves off the New
England coast. Temps back off a bit, at least compared to today
and Monday. The highest temps will generally be along and west
of the I-95 corridor, topping off in the mid 90s. Most
elsewhere, highs will be in the lower 90s, except along the
coasts, where highs will be in the 80s. Heat Advisories and
possible Excessive Heat Warnings will be needed again on
Tuesday, but the areal extent may not be as widespread as it
currently is, and generally focused along and west of the I-95
corridor from around Newark to Wilmington. Some convection
developing to the north and west may encroach on the southern
Poconos, but not expecting much more than slight chance PoPs due
to the strength of the high.

500 mb high begins to break down and actually retrograde back
towards the Great Lakes and Ohio Valley. A few stronger mid-
level shortwaves will approach from the west, and this will
allow for better chances for showers and thunderstorms on
Wednesday and Thursday. Still hot and humid, though highs will
generally be in the upper 80s to low 90s. Surface dew points
remain in the 70s, resulting in a heat index approaching 100, as
opposed to exceeding 100.

Despite temperatures and heat indices backing off a bit during
the mid-week period, it is important to remember the cumulative
effects a prolonged heat wave has on the human body, especially
going into days 3, 4, and 5 of said heat wave. The effects are
exacerbated in urban areas where temperatures do not fall off as
much at night as in outlying areas due to the urban heat island
effect. Members of potentially vulnerable communities, such as
the elderly, need to pay close attention to what their bodies
are telling them. Everybody should remember to stay as cool and
as hydrated as possible throughout the week, and seek immediate
medical attention if you feel the symptoms of heat stroke or a
heart attack, regardless of how healthy you may be.

Low pressure passing through Canada will drag a cold and upper
trough through the region on Friday. Given abundant low level
moisture and high instability, there is the potential for
showers and thunderstorms producing heavy rain throughout with
its passage. Cannot rule out potential flooding Friday afternoon
and Friday night.

High pressure builds in behind the departing cold front for
next weekend with much more reasonable conditions, as highs look
to be in the 80s and dew points should drop into the mid and
upper 60s on Saturday, and then into the lower 60s Sunday.

&&

.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...Patchy fog may occur at ABE/MIV through 12Z, but any
restrictions would be brief. Otherwise, VFR with winds becoming
southwest around 5 to 10 kts during the afternoon. May see a
bay/sea breeze wind switch to south or southeast at ACY/ILG
during the afternoon. Some potential for haze exists at the
Philly terminals, but not sure there will be any aviation
impacts at this time. Moderate confidence.

Tonight...VFR with light/variable winds. Patchy fog may again
develop at ABE/MIV. High confidence.

OUTLOOK...

Monday and Tuesday...Mainly VFR conditions expected with light
winds. High confidence. Patchy fog possible late night into
early morning. VSBY restrictions in haze possible in the
afternoon for I-95 corridor terminals.

Wednesday and Thursday...Mainly VFR conditions. Temporary MVFR
possible in isolated to scattered afternoon/evening
thunderstorms. Moderate confidence.

&&

.MARINE...
Winds and seas will remain below advisory criteria today. May
see south or southwest winds increase to 10 to 15 kts this
afternoon and this evening, but gusts should remain well below
criteria. Seas of 2 to 3 feet are expected on the Atlantic
waters.

OUTLOOK...

Monday through Thursday...Winds and seas should stay below SCA
criteria. VSBY restrictions in fog possible at night and in the
morning hours.

Rip Currents...

A low risk for the formation of dangerous rip currents exists
today.

&&

.CLIMATE...
Here are the record highs for climate sites across the area
Sunday through Tuesday. Stars are placed next to Sunday's
records that are forecast to be tied or broken, though this does
not rule out those that are not "starred." For example, if sea
breeze effects at ACY are minimal this afternoon, that record
is in serious jeopardy.

Atlantic City (ACY)
7/1 - 99 (1968)
7/2 - 100 (1966)
7/3 - 104 (1966)

Philadelphia (PHL)
7/1  - 102 (1901)
7/2  - 103 (1901)
7/3  - 104 (1966)

Wilmington (ILG)
7/1  - 103 (1901)
7/2  - 106 (1901)
7/3  - 102 (1966)

Allentown (ABE)
7/1 - 97 (1963/1941/1931) *
7/2 - 102 (1966)
7/3 - 105 (1966)

Trenton (TTN)
7/1  - 98 (1945/1901/1898) *
7/2  - 100 (1901)
7/3  - 102 (1966)

Georgetown (GED)
7/1  - 99 (2012)
7/2  - 99 (1953)
7/3  - 101 (1954)

Reading (RDG)
7/1  - 99 (1931)
7/2  - 102 (1966)
7/3  - 103 (1966)

Mount Pocono (MPO)
7/1  - 88 (1968/1964/1963) *
7/2  - 93 (1911)
7/3  - 103 (1911)

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Excessive Heat Warning until 8 PM EDT Monday for PAZ060>062-
     070-071-102>106.
     Heat Advisory until 8 PM EDT Monday for PAZ054-055-101.
NJ...Excessive Heat Warning until 8 PM EDT Monday for NJZ001-
     007>010-012-015-017>019.
     Heat Advisory until 8 PM EDT Monday for NJZ013-016-020>022-027.
DE...Excessive Heat Warning until 8 PM EDT Monday for DEZ001.
     Heat Advisory until 8 PM EDT Monday for DEZ002-003.
MD...Heat Advisory until 8 PM EDT Monday for MDZ008-012-015-019-020.
MARINE...None.

&&

Synopsis...MPS
Near Term...CMS
Short Term...CMS
Long Term...MPS
Aviation...CMS/MPS
Marine...CMS/MPS
Climate...CMS/MPS
Hazardous weather outlook, Jul 1, 2:09 AM EST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
309 AM EDT Sun Jul 1 2018

DEZ001-NJZ001-007>010-012-015-017>019-PAZ060>062-070-071-102>106-
020800-
New Castle-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-
Gloucester-Camden-Northwestern Burlington-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
309 AM EDT Sun Jul 1 2018

...EXCESSIVE HEAT WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM
EDT MONDAY...

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002-003-MDZ008-012-015-019-020-NJZ013-016-020>022-027-PAZ054-055-
101-020800-
Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-
Western Monmouth-Salem-Ocean-Cumberland-Atlantic-
Southeastern Burlington-Carbon-Monroe-Western Chester-
309 AM EDT Sun Jul 1 2018

...HEAT ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT
MONDAY...

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey, southern New
Jersey, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ023-020800-
Delaware Beaches-Cape May-
309 AM EDT Sun Jul 1 2018

This Hazardous Weather Outlook is for southern Delaware and
southern New Jersey.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ014-024>026-020800-
Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
309 AM EDT Sun Jul 1 2018

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-020800-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
309 AM EDT Sun Jul 1 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MPS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, New Castle

When
July 1, 7:00 AM EST to July 3, 11:00 PM EST
Where
New Castle forecast zone
Reported by
ASOS
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Temperatures in the middle to upper 90s and dew points in the upper 60s to lower 70s led to excessive heat across northern Delaware. Heat indices reached 107 degrees at the Wilmington ASOS at 2 pm on both July 2nd and 3rd.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2018Every state in 2018This day in weather historyWarnings in Delaware, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754779.